Wyoming, 2008High Wind in Wyoming, January 29, 2008
January 29, 2008 · NWS CYS · 3 events in 3 counties and zones
High winds blew across portions of southeast Wyoming with the worst conditions along Interstate 80 from near Walcott Junction to near Arlington, where ground blizzard conditions resulted in near zero visibilities in some spots and necessitated the closure of roads in that area for a time.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds blew across portions of southeast Wyoming with the worst conditions along Interstate 80 from near Walcott Junction to near Arlington, where ground blizzard conditions resulted in near zero visibilities in some spots and necessitated the closure of roads in that area for a time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 29, 12:25 PM MST, 35 minutes earlier.
Area forecast discussion, Jan 29, 12:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST TUE JAN 29 2008
UPDATES TO POST A HIGH WIND WARNING FOR SRN ZONE 67 IN WY...AND
EXPAND THE WIND ADVY INTO THE CENTRAL PART OF THE PNHNDL.
PREVIOUS DISCUSSION
.SHORT TERM...TODAY THROUGH WEDNESDAY...
THE SHORTWAVE TROUGH HAS JUST ABOUT CLEARED THE EAST PART OF THE CWA
AS OF 10Z...WITH MOST OF THE SNOW ENDED AND CLOUDS DIMINISHING. THE
PROGRESSIVE PATTERN WILL BRING THE NEXT SHORTWAVE TROUGH...CURRENTLY
JUST OFF THE PACIFIC NORTHWEST COAST...ACROSS THE CENTRAL ROCKIES BY
00Z THURSDAY. MODELS SIMILAR IN DROPPING MOST OF THE ENERGY SOUTH OF
THE CWA ON WEDNESDAY. THE SURFACE STATIONARY FRONT WILL GENERALLY
EXTEND FROM JUST EAST OF THE LARAMIE RANGE TO NORTHWEST WYOMING
THROUGH TONIGHT. SURFACE CYCLOGENESIS TAKES PLACES ALONG THE
BOUNDARY IN WYOMING LATE TONIGHT...WITH THE LOW DEVELOPING INTO
SOUTHEAST COLORADO BY 00Z THURSDAY. UNTIL THE ARRIVAL OF THE
SHORTWAVE TROUGH...A BRIEF SHORTWAVE RIDGE WILL BE OVER THE CWA FOR
A PORTION OF TONIGHT. WINDS WILL BE THE MAIN ISSUE TODAY AND THIS
EVENING OVER THE WEST PART OF THE CWA. WINDS HAVE SUBSIDED SOME
IN THAT AREAS SINCE THE EVENING. HOWEVER...WINDS AT 700 MB WILL
REMAIN AROUND 50 KNOTS AND THE KCAG TO KCPR HEIGHT DIFFERENCE OFF
THE 00Z NAM INDICATE FAVORABLE VALUES TODAY AND INTO THE EVENING.
WILL ISSUE A HIGH WIND WARNING FOR THE LARAMIE RANGE TODAY EVEN
THOUGH IT WILL BE A MARGINAL EVENT AND WILL EMPHASIZE THE BLOWING
SNOW THROUGH EARLY TONIGHT. WILL ALSO ISSUE A BLOWING SNOW ADVISORY
FOR THE SNOWY RANGE FOR THAT SAME TIME PERIOD. MUCH OF THE CWA WILL
BE DRY THROUGH TONIGHT WITH ONLY OROGRAPHIC FLOW BRINGING SOME LIGHT
SNOW TO THE HIGHER ELEVATIONS OF THE SNOWY RANGE. AS THE SHORTWAVE
TROUGH APPROACHES AND MOVES INTO THE CENTRAL ROCKIES ON WEDNESDAY
THE SNOW CHANCES INCREASE...ESPECIALLY FOR THE WEST PART OF THE
CWA. WILL INCREASE POPS IN MOST PLACES DUE TO THE INCREASE IN
MOISTURE...SOME SYNOPTIC LIFT AND A FAIRLY UNSTABLE LAPSE RATE.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...WILL LEAN MORE TOWARD
THE ECMWF FOR THE PERIOD AS THE GFS LOOKS A LITTLE FAST WITH
FEATURES... THOUGH OVERALL DIFFERENCES NOT MAJOR. COOL AND DRY WX
EXPECTED THURSDAY BEHIND DEPARTING UPPER TROF WITH QUICK UPPER RIDGE
PASSING ACROSS THURSDAY NIGHT AHEAD OF NEXT UPPER TROF. PROGRESSIVE
PATTERN WILL PROVIDE SEASONABLE TEMPERATURES THROUGH THE WEEKEND
WITH A COUPLE OF UPPER TROFS BRINGING SOME SNOW SHOWERS MAINLY TO
THE MOUNTAINS. STRONGER UPPER TROUGH WILL BRING NEXT SIG COLD FRONT
ACROSS THE CWA ABOUT MONDAY BUT AGAIN BEST CHC FOR SNOW SHOWERS
CONFINED TO THE MTNS AS ENERGY LOOKS TO SPLIT WITH THIS TROF...THE
BULK OF IT PASSING WELL TO THE SOUTH.
&&
.AVIATION...STRONG WEST OR NORTHWEST WINDS WILL AFFECT THE WYOMING
PART OF THE CWA THROUGH THIS EVENING. TURBULENT CONDITIONS WILL
PERSIST WITH PILOT REPORTS EARLIER TONIGHT INDICATING MOUNTAIN WAVEW
ACTION EVEN AT 35000 FEET MSL. CLOUDS WILL INCREASE OVER THE CWA
LATE TONIGHT AND WEDNESDAY WITH MVFR CEILINGS AND VISIBILITIES OVER
AT LEAST THE SOUTH PART OF THE CWA WEDNESDAY AFTERNOON.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING SNOWY RANGE TIL 11 PM ZN 63.
HIGH WIND WARNING LAR RANGE TIL 11 PM ZNS 64..66.
HIGH WIND WARNING CYS/WHT AREAS TIL 5 PM ZNS 67..69.
BLOWING SNOW ADVY S CNTRL WY TIL 5 PM ZNS 61..62..65.
NE...WIND ADVISORY CNTRL/SRN PTNS TIL 5 PM. ZNS 19>21..54..55.
&&Hazardous weather outlook, Jan 29, 12:25 PM MST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MST TUE JAN 29 2008
WYZ059>070-301130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1225 PM MST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL RAKE MUCH OF SOUTH CENTRAL AND SOUTHEAST WYOMING
INTO THIS EVENING. THE WINDS WILL KICK UP BLOWING
SNOW...CAUSING TRAVEL PROBLEMS IN AND NEAR THE MOUNTAINS WITH
LOWERED VISIBILITIES.
A BLIZZARD WARNING FOR LOWERED VISIBILITIES DUE TO GROUND BLIZZARDS
IS IN EFFECT FOR THE SNOWY RANGE THROUGH 11 PM. HIGH WIND WARNINGS
ARE IN EFFECT FOR THE LARAMIE RANGE THROUGH 11 PM...WITH A HIGH WIND
WARNING FOR CENTRAL LARAMIE COUNTY AND SOUTHERN PLATTE COUNTY UNTIL
5 PM. BLOWING SNOW ADVISORIES ARE IN EFFECT UNTIL 5 PM FOR MUCH OF
SOUTH CENTRAL AND PARTS OF SOUTHEAST WYOMING...MAINLY FROM RAWLINS
TO LARAMIE TO WHEATLAND.
MOTORISTS SHOULD BE SURE TO CHECK THE LATEST ROAD AND WEATHER
CONDITIONS BEFORE SETTING OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-301130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1225 PM MST TUE JAN 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
GUSTY WINDS ARE EXPECTED TODAY. WINDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 55 MPH WILL OCCUR ACROSS THE CENTRAL AND SOUTHERN PARTS OF THE
PANHANDLE WHERE A WIND ADVISORY IS IN EFFECT THROUGH 5 PM.
ACROSS THE NORTH...WINDS WILL BE 15 TO 30 MPH WITH SOME GUSTS TO 40
MPH. THE WINDS WILL DIMINISH AROUND SUNSET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jan 29, 8:49 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
849 AM MST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/29/2008 M78 MPH CARBON WY MESONET
SUST 52 MPH
0835 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/29/2008 M52 MPH PLATTE WY MESONET
SUST 35 MPH
&&Local storm report, Jan 29, 9:20 AM MST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
920 AM MST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
01/29/2008 M58 MPH LARAMIE WY MESONET
SUST 47 MPH
&&Local storm report, Jan 29, 10:22 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1022 AM MST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM NON-TSTM WND GST PUMPKIN VINE 41.05N 105.46W
01/29/2008 M55 MPH ALBANY WY MESONET
SUST 40 MPH
1007 AM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/29/2008 M57 MPH ALBANY WY MESONET
SUST 45 MPH
1007 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
01/29/2008 M65 MPH LARAMIE WY MESONET
SUST 49 MPH
1007 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/29/2008 M57 MPH PLATTE WY MESONET
SUST 42 MPH
1007 AM NON-TSTM WND GST PINE BLUFFS 41.18N 104.07W
01/29/2008 M47 MPH LARAMIE WY MESONET
SUST 40 MPH
1007 AM NON-TSTM WND GST KIMBALL 41.23N 103.66W
01/29/2008 M48 MPH KIMBALL NE MESONET
SUST 41 MPH
&&Local storm report, Jan 29, 10:47 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
01/29/2008 E65 MPH LARAMIE WY MESONET
SUST 49 MPH
1000 AM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
01/29/2008 M51 MPH LARAMIE WY ASOS
SUST 30 MPH
1000 AM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/29/2008 M63 MPH ALBANY WY MESONET
SUST 49 MPH
1000 AM NON-TSTM WND GST 12 W CHEYENNE 41.15N 105.02W
01/29/2008 M69 MPH LARAMIE WY UNKNOWN
EMKAY SUST 54 MPH
1000 AM NON-TSTM WND GST GUN BARREL 41.44N 104.35W
01/29/2008 M59 MPH LARAMIE WY MESONET
SUST 40 MPH
1030 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
01/29/2008 M69 MPH LARAMIE WY MESONET
SUST 51 MPH
&&Local storm report, Jan 29, 11:07 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1107 AM MST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM BLIZZARD ELK MOUNTAIN 41.69N 106.41W
01/29/2008 CARBON WY TRAINED SPOTTER
VSBY LESS THAN 200 FEET
1045 AM BLIZZARD ARLINGTON 41.59N 106.21W
01/29/2008 CARBON WY TRAINED SPOTTER
GROUND BLIZZARD
1045 AM NON-TSTM WND GST KIMBALL 41.23N 103.66W
01/29/2008 M52 MPH KIMBALL NE AWOS
SUST 45 MPH
&&Local storm report, Jan 29, 12:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 PM MST TUE JAN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM NON-TSTM WND GST VEDAUWOO 41.15N 105.40W
01/29/2008 M66 MPH ALBANY WY MESONET
SUST 50 MPH
1145 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
01/29/2008 M65 MPH PLATTE WY MESONET
SUST 48 MPH
0945 AM NON-TSTM WND GST PINE BLUFFS 41.18N 104.07W
01/29/2008 M52 MPH LARAMIE WY MESONET
SUST 41 MPH
1200 PM NON-TSTM WND GST KIMBALL 41.23N 103.66W
01/29/2008 M56 MPH KIMBALL NE AWOS
SUST 42 MPH
&&High Wind, Laramie Range
- When
- January 29, 1:00 PM MST to 3:00 PM MST
- Where
- Laramie Range forecast zone
- Measured
- 76 kt (87 mph) estimated gust
- Reported by
- Mesonet
Some gusts around 75 mph recorded near Buford, WY with an unofficial gust of 87 mph recorded 2 miles southeast of Interstate 80 mile marker 348.
High Wind, Platte
- When
- January 29, 2:00 PM MST to 5:30 PM MST
- Where
- Platte forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
Some gusts from 70 to 80 mph recorded along Interstate 25 at the Bordeaux interchange.
High Wind, Snowy Range
- When
- January 29, 4:00 PM MST to 4:30 PM MST
- Where
- Snowy Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
Gusts in excess of 70 mph recorded on Interstate 80 near Arlington, WY.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Arkansas, January 29, 20082 deaths · 2 injured · $14 million · 65 kt wind · 45 events
- Tornadoes and Hail in Indiana, January 29, 20082 deaths · $1.1 million · EF2 · 11 events
- Extreme Cold in Illinois, January 29 to 30, 20082 deaths · 2 events
- Tornadoes and Hail in Indiana, January 29, 20081 death · $600,000 · EF1 · 15 events
- Tornado and Hail in Indiana, January 29, 20082 injured · $2.0 million · EF1 · 72 events
- Tornado and Hail in Kentucky, January 29, 2008$6.9 million · EF1 · 59 events
- Extreme Cold in Minnesota, January 29 to 30, 20081 death · 24 events
- Damaging Winds in Kentucky, January 29 to 30, 20081 injured · $903,000 · 60 kt wind · 56 events
- Tornado and Hail in Illinois, January 29, 2008$1.2 million · EF1 · 25 events
- Hail and Damaging Winds in Tennessee, January 29, 2008$764,000 · 1 in hail · 55 events
- Hail and Damaging Winds in Kentucky, January 29, 20082 injured · $1.4 million · 70 kt wind · 26 events
- Wildfire and High Wind in Texas, January 29 to 30, 2008$3.3 million · 51 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68557, 68553, 68564.